Back to Ask the Diabetes Team Ask the Diabetes Team

From South Carolina, USA:

My daughter (age 12) was diagnosed about 3 weeks ago. She has Type 1 diabetes. We are unsure of what to do if she faints because of low sugar. Should we use glucagon as first choice? Are there other remedies?


This a fundamental issue in the management of childhood diabetes. Your own team should have spent a lot of time explaining hypos to you and if you are not confident about what to do you should call them immediately.

Briefly, most hypos will not require intervention with glucagon but you should be aware that you will never do any harm by giving it. The worst that could happen is that your daughter will have a sore leg, a high blood sugar and may vomit. Obviously you should attempt to manage hypos before the fainting stage but you should not attempt to give her fluids if she is unconscious as she could choke. In such circumstances you could try putting some jam or honey between her teeth and cheek. This can work as quickly as glucagon but you may want to go ahead and inject the glucagon while you are waiting.

Remember, if you use your glucagon, make sure you replace it as soon as possible.


Original posting 20 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.